Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Albany, NY

May 9, 2000Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 9, 2000, 10:19 PM EDT for Dutchess County, New York. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 10:19 PM EDT (02:19 UTC)
Expired
May 9, 2000, 10:45 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Whole counties

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:35 PM EDTThunderstorm WindFishkill, NYOn the evening of May 9, a single cell thunderstorm became severe as it moved over Dutchess county. Wind gusts from the storm knocked large tree limbs and power lines down in the village of Fishkill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 100220
SVRALB
NYC027-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1019 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 1045 PM EDT

* AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF PAWLING...OR ABOUT 8 MILES
  EAST OF MYERS CORNER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF DOVER PLAINS AT 1025 PM EDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. 

REPORT SEVERE WEATHER 8TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBANY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:35 PM EDT, 44 minutes earlier.

Area forecast discussion, May 9, 9:35 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
935 PM EDT TUE MAY 9 2000

.DISC...
FRM 1MB INTRVL SFC ANAL LKS LIKE BNDRY LCTD NR CDN BRDR AT STRT OF
SHIFT HAS RELOCATED TO SRN TIER AND CTSKLS AS OF 9 PM. NO SIG CHGS
TO FCST RQRD...NOWS WL CONT TO PINPNT STRMS.

LNGR TERM...AGREE W/ASSESSMENT OF PREV DISC...THRT OF SVR TMRW AS
MIDWEST SYS APRCHS.

WESTERGARD

.ALY...NONE.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:26 AM EDTSevere Thunderstorm WarningALYRensselaer64 min
May 10, 7:33 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess57 min
May 10, 7:49 AM EDTSevere Thunderstorm WarningALYUlster56 min
May 10, 8:41 AM EDTSevere Thunderstorm WarningALYDutchess49 min
May 10, 9:15 AM EDTSevere Thunderstorm WarningALYUlster60 min
May 10, 9:48 AM EDTSevere Thunderstorm WarningALYDutchess57 min
May 10, 10:53 AM EDTSevere Thunderstorm WarningALYUlster52 min
May 10, 11:16 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess59 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningALYHerkimer52 min
May 10, 1:45 PM EDTSevere Thunderstorm WarningALYMontgomery, Schoharie45 min
May 10, 1:48 PM EDTFlash Flood WarningALYHerkimer2 hr
May 10, 2:30 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga60 min
May 10, 4:30 PM EDTFlash Flood WarningALYHamilton, Herkimer5 hr
May 10, 4:47 PM EDTSevere Thunderstorm WarningALYSaratoga28 min
May 10, 5:20 PM EDTSevere Thunderstorm WarningALYSaratoga25 min
May 10, 5:32 PM EDTSevere Thunderstorm WarningALYRensselaer28 min
May 10, 5:51 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington24 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.